Has the Romance Gone? Was It the Drug?
May 4, 2004
By ANAHAD O'CONNOR
For most people taking antidepressants, the risk of a diminished sex drive may seem like a worthwhile sacrifice for the benefits from the drugs.
Up to 70 percent of patients on antidepressants report sexual side effects, yet the number of Americans who take the drugs has ballooned since Prozac was introduced in the late 1980's. Last year, studies show, doctors in the United States wrote 213 million prescriptions for antidepressants.
But what if the sexual side effects of the drugs, often considered little more than a nuisance, had more serious consequences, impairing not only sexual desire in some people, but also the ability to experience romance? The question, which experts are beginning to ask, was at the center of a talk this weekend at the annual meeting of the American Psychiatric Association in New York. Dr. Helen E. Fisher, an anthropologist at Rutgers, presented findings that suggest, she says, that common antidepressants that tinker with serotonin levels in the brain can also disrupt neural circuits involved in romance and attachment.
"We know that there are real sexual problems associated with serotonin-enhancing medications," said Dr. Fisher, author of "Why We Love: The Nature and Chemistry of Romantic Love" (2004). "But when you cripple a person's sexual desire and arousal, you're also jeopardizing their ability to fall in love and to stay in love."
Dr. Fisher and a colleague, Dr. Anderson J. Thomson Jr., have studied the brains of people in love and pored over research from the last 25 years on the neurological basis of romance. Three brain systems, all interrelated, the researchers say, control lust, attraction and attachment. Each runs on a different set of chemicals. Lust is fueled by androgens and estrogens. Attachment is controlled by oxytocin and vasopressin. And attraction, they say, is driven by high levels of dopamine and norepinephrine, as well as low levels of serotonin. As a result, they say, increasing levels of serotonin with antidepressants can cripple the sex drive but also set off an imbalance among the three systems.
Drs. Fisher and Thomson are submitting a scientific paper on the subject for publication this year.
"There are two lines of evidence on this," Dr. Thomson, a psychiatrist at the University of Virginia, said. "The first is the well-documented frequency of sexual side effects. But when you actually talk to patients who have diminished libido and you ask how it affects them, you discover that it has an enormous impact on their romantic lives."
Often, the change is subtle. Drs. Fisher and Thomson point to case studies of people who gradually find their emotions blunted and their ability to see attractive features in others lost. The researchers also point to more extreme cases like people who say losing their sex drives caused romantic feelings toward longtime spouses to evaporate suddenly.
"Everyone is distinctly different," Dr. Fisher said. "Some people are so securely attached that this isn't going to change things for them. But people should be aware that these drugs dull the emotions, including the positive ones that are central components of romantic love."
PsychLinks Online Admin Note
Many people taking SSRI medications do not experience decreased libido; in fact, some experience the opposite (indeed, one woman found that after starting Effexor she became consistently multiorgasmic for the first time in her life, after previously having difficulties with low libido and anorgasmia). For those who experience this adverse effect, there are several options, including (1) switching to another medication in the same family whicb is less likely to cause the side-effect, and (2) adding a small dose of Wellbutrin to the current medication.